Hypoglycaemia

178721435.jpgNot everyone who has diabetes experiences hypoglycaemia - it is mostly common with some medications that can trigger it and in people who inject insulin - however, it is important to know what it is, what to expect and what to do in case it does happen to you.

Please discuss how you can prevent, manage and treat hypoglycaemia with a Credentialled Diabetes Educator who will give you tailored information for your condition, taking your lifestyle into account. This will help you fit diabetes around your life rather than the other way around. The information included below is a general guide only.



What is hypoglycaemia?
Hypoglycaemia (low blood glucose or a hypo) occurs when the blood glucose level (BGL) drops to below 4 mmol/L, or when symptoms are being experienced at a level close to this. It is important to treat the hypo quickly to stop the BGL from dropping even lower.


Causes of hypoglycaemia:
- Delaying or missing a meal
- Not eating enough carbohydrate
- More strenuous physical activity than usual
- Too much insulin
- Drinking alcohol
- Unplanned physical activity


Symptoms of hypoglycaemia:
- Sweating
- Paleness
- Hunger
- Weakness
- Changes in mood or behaviour
- Weeping
- Irritability
- Drowsiness


If not treated quickly the BGL can continue to drop which may progress to:
- Loss of co-ordination
- Slurred speech
- Confusion
- Loss of consciousness
- Seizure

Some people, however, may not experience any symptoms or may not feel their symptoms coming on (hypo unawareness).  If you are driving and experience a hypo pull over immediately.

You should always carry hypo treatment with you. Standard treatment for a mild to moderate hypo is to immediately eat or drink some easily absorbed quick-acting carbohydrate:


Treating hypoglycaemia – Step 1
Consume ONE of the following:

  • 1/2 can soft drink (not diet)
  • 1/2 glass fruit juice or a small tetrapak
  • 150ml of regular soft drink
  • Glucose tablets equivalent to 15 grams
  • Three teaspoons of sugar or honey
  • Six to seven jelly beans


Treating hypoglycaemia – Step 2
If your next meal is more than 20 minutes away, you should follow up with some-longer acting carbohydrate by consuming ONE of the following:

  • A sandwich
  • A piece of fruit
  • A glass of milk
  • 1 tub of natural yoghurt
  • 6 small dry biscuits and cheese

Wait 10-15 minutes. Re-test your BGL to ensure it has risen to above 4mmol/L.  It may take 10-15 minutes to see a rise in BGLs.  If symptoms persist or your BGL remains below 4mmol/L repeat Step 1

Most people with type 1 diabetes have hypos and you may not develop any problems that affect your day to day lives.  However, severe hypoglycaemia, where you cannot help yourself, is a serious occurrence and can be life threatening.  It can also be stressful for family and partners.


What to do if the person with diabetes is drowsy, unable to swallow or is unconscious:

The person should not be given anything to eat or drink. Instead they should be placed in the recovery position, keeping their airway clear, and an ambulance should be called stating a ‘diabetes emergency’. They may need an injection of Glucagon (a hormone that raises blood glucose levels) and a friend or a relative can be taught how to give this. Following a Glucagon injection, BGLs need to be monitored and a longer acting carbohydrate eaten if a meal is more than 20 minutes away. Note: This is not always necessary if a person using an insulin pump.
 

Don't forget to always carry hypo treatment with you.